Skip to main content
main-content

Tipp

Weitere Artikel dieser Ausgabe durch Wischen aufrufen

01.09.2014 | case report | Ausgabe 17-18/2014

Wiener klinische Wochenschrift 17-18/2014

Auditory hallucinations associated with nitrofurantoin use: case report and review of the literature

Zeitschrift:
Wiener klinische Wochenschrift > Ausgabe 17-18/2014
Autor:
PharmD Matej Štuhec

Summary

Objective

In this case report, we present an 83-year-old Caucasian immune-competent woman with Alzheimer’s disease and organic personality disorder who developed auditory hallucinations when treated with two nitrofurantoin (NF) tablets (100 mg) every 12 h because of acute cystitis due to extended-spectrum-β-lactamase-positive Escherichia coli.

Case summary

An 83-year-old Caucasian woman with Alzheimer’s disease developed auditory hallucinations 2 days after intake of two NF tablets (100 mg) daily. After thorough discussion, it was decided not to rechallenge with NF because of the serious adverse effect. After NF discontinuation suggested by clinical pharmacist and switching to imipenem 500 mg and cilastatin 500 mg three times daily for 7 days, symptoms significantly improved the next day. No other drugs known to interact with NF were administered.

Discussion

NF-induced adverse effects have been reported frequently, but NF-induced auditory hallucinations with early onset in an immune-competent geriatric patient, without previous reported hallucinations or seizures, have not been reported in the literature. Scoring according to the Naranjo adverse drug reaction scale revealed a probable relationship between auditory hallucinations and NF use in our patient (6 points). The exact mechanism for the central nervous system (CNS) toxicity of NF in this patient is not known, but we believe that the CNS penetration of NF may result in the accumulation of toxic drug levels in CNS.

Conclusion

This case report can be used to remind clinicians and clinical pharmacists of keeping in mind the potential of NF associated with auditory hallucinations, which can be easily confused with more serious conditions.

Bitte loggen Sie sich ein, um Zugang zu diesem Inhalt zu erhalten

Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 17-18/2014

Wiener klinische Wochenschrift 17-18/2014 Zur Ausgabe

gesellschaft der ärzte in wien

Billrothhaus September

MUW resarcher of the month

MUW resarcher of the month